Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 15, 2005, 2:23 PM CDT for Jefferson County, Alabama. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2005, 2:23 PM CDT (19:23 UTC)
- Expired
- Aug 15, 2005, 4:15 PM CDT
- In force
- 112 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:30 PM CDT | FLASH FLOOD | 3 Nne Hoover, AL | LOCALLY HEAVY RAINFALL OF AROUND 2 INCHES CAUSED EXCESSIVE WATER ON THE ROADWAYS OF HIGHWAY 31 AND COLUMBIANA ROAD IN THE VESTAVIA HILLS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 151924
FFWBMX
ALC073-152115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT MON AUG 15 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITY OF BIRMINGHAM
* UNTIL 415 PM CDT
* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STATIONARY THUNDERSTORM OVER HOMEWOOD AND
VESTAVIA HILLS. DOPPLER RADAR INDICATED THAT ONE TO TWO INCHES
HAS FALLEN IN THESE AREAS SINCE 115 PM CDT. AN ADDITIONAL ONE
TO THREE INCHES OF RAINFALL ARE LIKELY WITH THIS STORM THROUGH
330 PM CDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOMEWOOD...VESTAVIA HILLS...AND CAHABA HEIGHTS. SHADES AND
PATTON CREEKS WILL EXPERIENCE RAPID RISES AND MAY APPROACH
BANKFULL...WHICH MAY CAUSE FLASH FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3357 8678 3346 8669 3343 8673 3343 8673
3343 8675 3338 8679 3338 8682 3336 8684
3344 8694
$$
MBS/911 follow-up statement
000
WGUS74 KBMX 152013
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON AUG 15 2005
ALC073-152022-
JEFFERSON AL-
313 PM CDT MON AUG 15 2005
...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY
IS CANCELLED...
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS ENDED ACROSS
SOUTHERN JEFFERSON COUNTY...IN THE HOMEWOOD...VESTAVIA HILLS...
HOOVER...AND CAHABA HEIGHTS AREAS. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.
LAT...LON 3357 8678 3346 8669 3343 8673 3343 8673
3343 8675 3338 8679 3338 8682 3336 8684
3344 8694
$$
MBS/91What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:58 AM CDT, 9 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 4:58 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 458 AM CDT MON AUG 15 2005 .SHORT TERM...(TODAY THROUGH THURSDAY) SOME WILL BE THANKFUL...BUT AT A BIT OF A LOSS FOR WORDS TONIGHT. THROUGH A COMBINATION OF WEATHER PATTERN BURN OUT...AND A BIT OF MODEL UNCERTAINTY...NOT SURE WHERE TO START. THINGS WERE FAIRLY CERTAIN OF IN THE SHORT TERM...SUB-TROPICAL RIDGE...AND DAILY RAIN CHANCES. A LITTLE LESS CERTAIN ON TEMPERATURES...BUT FAIRLY CONFIDENT TODAY IS GOING TO BE THE WARMEST OF THE BUNCH. NAM AND GFS IN GOOD AGREEMENT BRINGING A SLIVER OF WARMER...RELATIVELY DRIER AIR AND MID LEVEL SUBSIDENCE ASSOCIATED WITH H8 AND H7 RIDGE...INTO WESTERN AND NORTHERN SECTIONS...WHICH WILL PUMP TEMPERATURES UP INTO THE MID 90S IN MANY LOCATIONS. THIS SHOULD ALSO ACT TO INHIBIT SHOWERS A BIT OVER THE AREA. BUT BY TONIGHT...GUIDANCE IS JUMPS ALL OVER SOMETHING...AND GRINDS OUT LIKELY POPS OVER SOUTH CENTRAL PORTIONS OF THE FORECAST AREA. GFS CLEARLY SUFFERING FROM FEEDBACK...AND NOT QUITE SURE WHAT NAM IS SEEING. I CAN FIND A BIT OF CONVERGENCE...AND NAM HAS AN INSTABILITY AXIS WITH THE FEATURE...WHICH WORKS NORTHWARD DURING THE EVENING. THERE IS A WEAK CIRCULATION INDICATED IN THE WATER VAPOR OFF THE FLORIDA COAST...BUT DONT BELIEVE THIS IS THE CULPRIT. NAM HAS A NICE VORT AXIS ACROSS SOUTHERN GA/AL AND NORTHERN FL TODAY...BUT DONT BELIEVE THATS THE TICKET EITHER. ULTIMATELY...HAVE DISCARDED BOTH NAM AND GFS SOLUTIONS FOR TONIGHT...AND WENT MUCH CLOSER TO FWC POPS TONIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH. FOR THE REST OF THE PERIOD...WEAKNESS IN SUBTROPICAL RIDGE LEAVES US IN A WEAK UPPER LEVEL TROUGH...WITH CONTINUED ABOVE NORMAL PRECIPITABLE WATER VALUES. THE WARM/DRY SLOT OVER THE AREA MONDAY GETS PINCHED OUT/MODIFIED...AND TEMPERATURES SHOULD SLIP BACK DOWN MORE TOWARDS NORMAL. SOME MODEL DIFFERENCES SHOWING UP BY THURSDAY...WITH 06Z NAM RATHER PROGRESSIVE WITH WESTERN TROUGH. THE GFS ON THE OTHER HAND...KEEPS A NARROW...FLATTENED RIDGE OVER THE AREA. DONT EXPECT AND FRONTS TO COME INTO PLAY...BUT A BIT CONCERNED WITH POSSIBLE OUTFLOW BOUNDARIES SLIPPING INTO THE AREA....FOR THE MOST PART...WE REMAIN IN THE SAME REGIME...AND PITY THE FOLKS WORKING RADAR SHIFTS THIS WEEK. .LONG TERM...(FRIDAY THROUGH MONDAY) IN AN ATTEMPT TO GET RE-ACQUAINTED WITH THE WEATHER PATTERN AFTER MY WEEKEND I PERUSED AREA FORECAST DISCUSSIONS AND AGREE THAT GFSS AMPLIFIED SOLUTION IS LIKELY OVERDONE. THAT IS CLIMATOLOGICALLY SPEAKING. BUT LOOKING AT THIS SUMMER...THE RIDGE IN THE WEST/TROUGH IN THE EAST PATTERN HAS BEEN PRETTY CONSISTENT. RAISED TEMPERATURES OVER THE WEEKEND AND INTO EARLY NEXT WEEK SEVERAL DEGREES. ALSO ADJUSTED WINDS HOLDING ONTO SOUTHERLY FLOW THROUGHOUT THE PERIOD AS HIGH PRESSURE DOMINATES THE PATTERN ACROSS THE DEEP SOUTH. AS FOR PRECIPITATION...WARMER TEMPERATURES WILL RESULT IN GREATER INSTABILITY...BUT LACK OF ANY SURFACE BOUNDARY WILL MAKE PINPOINTING EXACT LOCATIONS DIFFICULT. THUS STAYED CLOSE TO GUIDANCE...GENERALLY IN THE LOW CHANCE CATEGORY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 93 72 91 74 / 40 30 40 40 ANNISTON 93 72 93 73 / 40 30 40 40 BIRMINGHAM 95 73 93 74 / 30 20 40 40 TUSCALOOSA 97 73 95 75 / 20 20 40 30 CALERA 94 74 94 74 / 40 20 40 40 AUBURN 91 72 90 72 / 60 30 40 20 MONTGOMERY 94 73 94 74 / 60 30 50 30 TROY 92 72 91 73 / 60 40 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 81/12
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT MON AUG 15 2005 ALZ011>015-017>050-161816- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 116 PM CDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND 8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE. THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT. THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF A SELMA TO GADSDEN LINE. DAMAGING WINDS UP TO 60 MPH IS THE MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS. ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY RESULT IN LOCALIZED FLOODING. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...HIGH. IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN 91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 34 min |
| Aug 15, 3:50 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 40 min |
| Aug 15, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 24 min |
| Aug 15, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.